Florida, 2023

Wildfire in Florida, January 19, 2023

January 19, 2023 · NWS JAX · 1 event in 1 county or zone

A wildfire developed south of Lake City during the afternoon of January 19th. A warm and breezy day developed as high pressure shifted SE of the region with the approach of a weakening front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A wildfire developed south of Lake City during the afternoon of January 19th. A warm and breezy day developed as high pressure shifted SE of the region with the approach of a weakening front. Temperatures warmed to near 80 inland through mid afternoon despite increasing cloudiness. The main weather impact for most locations was gusty SSW winds with sustained speeds 12-16 mph and gusts of 20-30 mph into the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 19, 1:49 PM EST, 51 minutes earlier.

Area forecast discussion, Jan 19, 1:49 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
149 PM EST Thu Jan 19 2023

...BREEZY AND WARM WITH ISOLATED THUNDERSTORMS THIS AFTERNOON
ALONG THE I-75 CORRIDOR...
...BRIEF COOLDOWN FRIDAY NIGHT AND SATURDAY AHEAD OF THE NEXT
STORM SYSTEM THAT ARRIVES SATURDAY EVENING...

.UPDATE...
Issued at 149 PM EST Thu Jan 19 2023

Afternoon surface analysis depicts occluded low pressure (998
millibars) migrating northeastward from the Upper Midwest towards
the Great Lakes region, with a cold front draped southward down
the spine of the Appalachians to the FL panhandle. Low-topped
convection was being generated early this afternoon across inland
southeast GA and the FL Big Bend region along a pre-frontal
trough of low pressure, accompanied by multi-layered cloud cover.
Aloft...fast westerly flow prevails locally, as our area lies
between troughing over the Ohio Valley and Great Lakes region and
ridging centered over the Bay of Campeche (Southwestern Gulf of
Mexico). Gusty southwesterly winds prevail area-wide early this
afternoon ahead of the approaching front, with a building cumulus
field over north central and northeast FL as warm air advection
strengthens. Temperatures have soared above guidance early this
afternoon across northeast and north central FL, while increasing
clouds and showers have lowered temperatures back to the mid and
upper 60s for locations along the upper Altamaha, Ocmulgee, and
Alapaha Rivers. Temperatures elsewhere at 19Z were in the upper
70s to lower 80s, except along the immediate coast in southeast
GA, where a weak seabreeze has cooled values back to around 70
degrees. Dewpoints have climbed into the 60s at most locations.

The line of low-topped convection traversing inland southeast GA
and approaching the Suwannee River will tend to weaken in areal
extent as it encounters a drier and more stable air mass that
exists to the east of I-75. Showers and possibly a few
thunderstorms will continue through sunset along the pre-frontal
trough as it crosses the I-75 corridor in the Suwannee Valley and
north central FL, with only isolated to widely scattered showers
surviving for locations east of U.S. Highway 301. Lower stratus
ceilings and a few light showers will then accompany the actual
cold frontal passage overnight, with a period of locally dense fog
possible across southern portions of the Suwannee Valley and
north central FL along and ahead of the front. The front will pass
to the south and southeast of our area before sunrise, with skies
quickly clearing from northwest to southeast across southeast GA
and the Suwannee Valley during the predawn hours. Weak cool air
advection in the wake of this frontal passage will drive lows down
to the upper 40s and lower 50s, while lows elsewhere remain in
the 55-60 degree range.

Troughing aloft will migrate eastward from the eastern Great Lakes
to New England on Friday, with this feature flattening ridging
over the southern Gulf of Mexico enough to allow the frontal
boundary to cross the Interstate 4 corridor in central FL before
it stalls over south FL by late in the afternoon. A slightly
cooler and drier air mass will advect into our region on the heels
of a light northwesterly breeze. Plenty of sunshine and only weak
cool air advection will allow highs to climb just above late
January climatology, with highs reaching the upper 60s across
inland southeast GA, ranging to the mid 70s in north central FL.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 234 AM EST Thu Jan 19 2023

A weakened cold front is expected to move through our area Friday
night and stall over central Florida on Friday, leaving dry air in
it's wake. Temperatures will rise into the mid to upper 60s in SE
GA and mid 70s in NE FL, with mostly sunny skies and NW winds.
Cloud cover will increase Friday night as a warm front will be
lifting north into northeast Florida. By Saturday afternoon, north
central Florida will have scattered rain chances, and by Saturday
night widespread rain is likely along with scattered thunderstorm
potential. High temperatures Saturday will be in the 60s, with
nighttime lows in the upper 40s and 50s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 234 AM EST Thu Jan 19 2023

Rain is likely all day Sunday due to the warm front lifting
through NE FL and SE GA, gradually clearing up from south to north
overnight with breezy southwesterly winds. However, scattered
showers and thunderstorms remain possible Monday and Tuesday due
to a wave of low pressure lifting north and an approaching cold
front from the northwest. High temperatures will be in the 60s-70s
during this period, with lows in the 40s and 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM EST Thu Jan 19 2023

VFR conditions will prevail at the regional terminals through at
least 02Z Friday. Isolated showers may approach the northeast FL
terminals after 00Z, but confidence in timing and impacts is too
low to include anything other than vicinity coverage at this time.
A period of MVFR to IFR ceilings is expected at the northeast FL
terminals overnight, with higher possibilities of IFR ceilings at
GNV and SGJ. Ceilings will then quickly lift to VFR by 11Z Friday.
Southwesterly surface winds will remain sustained at 10-15 knots
at the northeast FL terminals through around 22Z, with southerly
winds remaining around 10 knots this afternoon at SSI. Surface
winds will shift to westerly overnight and will diminish to
around 5 knots. Surface winds will then shift to northwesterly at
5-10 knots towards 14Z Friday.

&&

.MARINE...
Issued at 149 PM EST Thu Jan 19 2023

Southerly winds will strengthen this afternoon ahead of a
cold front that is entering the southeastern states. Small Craft
should exercise Caution if venturing to the offshore waters, where
sustained wind speeds will increase to 15-20 knots. Speeds near 15
knots are forecast near shore. Seas of 2-4 feet prevail through
tonight near shore, while seas of 3-5 feet prevail offshore.

This front will weaken as it crosses our local waters overnight,
resulting in a dry passage, with winds shifting to westerly
overnight and then northwesterly by sunrise on Friday. The frontal
boundary will then stall across south Florida on Friday night and
will begin to lift northward on Saturday as low pressure develops
along the northern Gulf coast. Seas of 2-4 feet will prevail
throughout our local waters from Friday through Saturday night.

Showers and a few embedded thunderstorm will overspread our local
waters on Saturday night and will persist into Sunday morning as
low pressure shifts northeastward across southeast Georgia. This
storm system's cold front will then push southeastward across our
local waters late Sunday night as low pressure strengthens and
accelerates northeastward up the U.S. eastern seaboard. Seas will
build to the 3-5 foot range offshore on Sunday and Sunday night.
High pressure building over the Ozarks in the wake of this front
on Sunday night will shift quickly eastward across the Tennessee
Valley on Monday, resulting in winds shifting to northeasterly by
Monday night and Tuesday. Another storm system will then impact
our region by Tuesday night and Wednesday.

Rip Current Risk: Prevailing offshore winds will result in a low
rip current risk at area beaches through Friday.

&&

.FIRE WEATHER...
Issued at 149 PM EST Thu Jan 19 2023

Breezy south-southwesterly surface and transport winds this
afternoon will create good dispersion values area-wide. Scattered
showers and isolated thunderstorms will be possible through the
early evening hours, mainly along the Interstate 75 corridor.
Surface and transport winds will shift to westerly overnight and
then northwesterly before sunrise on Friday. Decreasing speeds are
expected during the afternoon hours across most of northeast and
north central FL, resulting in generally fair dispersion values,
while good values are expected across inland southeast GA. A much
drier air mass will briefly settle over our region on Friday,
resulting in minimum humidity values falling to near critical
thresholds at inland locations along and north of the I-10
corridor. Surface and transport winds will then shift to
northeasterly by early Saturday. Light speeds and increasing cloud
cover will create marginally low daytime dispersion values on
Saturday, especially for locations south of the I-10 corridor,
where scattered showers and isolated thunderstorms may develop by
late afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  50  68  43  60 /  10   0  10  20
SSI  55  68  46  59 /  10   0  10  20
JAX  54  74  45  64 /  10   0  10  20
SGJ  59  73  49  63 /  10   0  10  30
GNV  56  75  46  65 /  20   0  10  50
OCF  59  76  47  66 /  30   0  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jan 19, 2:25 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
225 PM EST Thu Jan 19 2023

GAZ136-151-152-250-192000-
Pierce GA-Brantley GA-Wayne GA-Northern Ware GA-
225 PM EST Thu Jan 19 2023

...Gusty showers will impact portions of Pierce, central Brantley,
northeastern Ware and southwestern Wayne Counties through 300 PM
EST...

At 224 PM EST, Doppler radar was tracking gusty showers near
Jamestown, or near Waycross, moving east at 35 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waycross, Blackshear, Nahunta, Patterson, Screven, Offerman, Hickox,
Boggy Bay, Pebble Hill and Raybon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3116 8254 3134 8244 3155 8193 3114 8191
TIME...MOT...LOC 1924Z 256DEG 31KT 3127 8237

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Columbia

When
January 19, 2:40 PM EST to 11:10 PM EST
Where
Southern Columbia forecast zone
Reported by
Park/Forest Service

At 2:40 pm on 1/19/23, the Florida Forest Service reported a wildfire about 5 miles south of Lake City. The fire was about 12 acres around 4:18 pm local time. About 30 residences were evacuated. Gusty SW winds exacerbated fire growth. By 11:10 pm local time, the Florida Forest Service and local broadcast media reported that the fire was contained after consuming 44 acres. The cost of damage was unknown.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068679.